Health After 50
Weight Gain: An Unwelcomed Side Effect of Psychiatric Medications
In recent decades, psychiatric medications have revolutionized the treatment of mood and anxiety disorders, helping millions of people lead more fulfilling lives. Unfortunately, many of these medications are often associated with the unwelcome side effect of weight gain.
Sometimes the weight gain is minimal -- only a few pounds over six months to a year. But all too often, the weight gain is medically significant, with many patients reporting at least a 7 percent increase in body weight. Such increases in body weight can raise the risk of many health conditions, such as high blood pressure, lipid disorders, diabetes, heart disease, arthritis and some types of cancer.
What causes the weight gain? Psychiatric medications do their job by altering levels of brain chemicals that regulate mood. Unfortunately, they also alter levels of brain chemicals that affect appetite, satiety, metabolism and fat storage. After starting treatment, many patients say they feel hungrier than usual or develop intense cravings for high-calorie sweets and other carbohydrates. They also complain that they don't feel full, no matter how much they eat, and that the added weight goes straight to their bellies, buttocks and hips.
Researchers don't fully understand the mechanism by which psychiatric medications cause weight gain. In some cases, it may simply be a consequence of successful treatment; i.e., as patients recover from their illness, they may also recover their appetite. In other cases, however, researchers suspect that the medications -- especially the SSRI (selective serotonin reuptake inhibitor) antidepressants and tricyclics -- may stimulate abnormal appetite by blocking histamine H1 and serotonin 2C receptors in the brain.
Among newly diagnosed patients with a mood disorder or anxiety complaint, weight gain is often a serious concern. Many fear that they'll become fat -- or get fatter -- if they start medical treatment. Consequently, they may decide to forgo treatment that could significantly improve their quality of life and reduce their risk of suicide.
Weight gain is also one of the major reasons why patients prematurely discontinue an otherwise effective treatment, fall back into depression and experience a poor outcome.
If weight gain is a major concern for you, here are some drug options to discuss with your physician: Among antidepressants, bupropion (Wellbutrin) is less likely to cause weight gain than either the SSRIs or tricyclics, and may even be associated with weight loss. Among antipsychotics, ziprasidone (Geodon) and aripiprazole (Abilify) are considered least likely to cause weight gain.
Posted in Depression and Anxiety on November 15, 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Health After 50 Disclaimer
Would you like us to inform you when we post new Depression and Anxiety Health Alerts?
Health After 50 Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Scientific American Health After 50 or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Health After 50?